Pattern Recognition and Image Analysis

, Volume 18, Issue 4, pp 577–579 | Cite as

On the uni- and bimodality of a two-component Gaussian mixture

Mathematical Theory of Pattern Recognition

Abstract

Several sufficient conditions are formulated for the uni- and bimodality of a mixture of two Gaussian distributions with equal variances σ2 and different expectation values μ i , i = 1, 2. An equation governing all the degenerate critical inflection points for the probability density f(x) of the mixture is derived by a statistical method. This equation describes the boundary of the uni- and bimodality domains of f(x).

Keywords

Pattern Recognition Equal Variance Mahalanobis Distance Number Line Approximate Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    N. N. Aprausheva and M. B. Radzhabova, Classification of Raw Cotton Based on a Statistical Algorithm (Vychisl. Tsentr Akad. Nauk SSSR, Moscow, 1997), pp. 4–5 [in Russian].Google Scholar
  2. 2.
    N. N. Aprausheva and S. V. Sorokin, “On the Unimodality of a Simple Gaussian Mixture,” Comput. Math. Math. Phys. 44, 785–793 (2004).MathSciNetGoogle Scholar
  3. 3.
    V. I. Arnold, A. N. Varchenko, and S. M. Gusein-Zade, Singularities of Differentiable Maps (Nauka, Moscow, 1982; Birkhäuser, Boston, 1985).Google Scholar
  4. 4.
    H. Cramer, Mathematical Methods of Statistics (Princeton Univ. Press, Princeton, 1946; Mir, Moscow, 1975).MATHGoogle Scholar
  5. 5.
    A. G. Kurosh, Higher Algebra (Mir, Moscow, 1972, Mir, Moscow, 1980).MATHGoogle Scholar
  6. 6.
    C. R. Rao, Linear Statistical Inference and Its Applications (Nauka, Moscow, 1968; Wiley, New York, 1973).MATHGoogle Scholar
  7. 7.
    Ya. A. Fomin and G. R. Tarlovskii, Statistical Theory of Pattern Recognition (Radio i Svyaz’, Moscow, 1986) [in Russian].Google Scholar
  8. 8.
    M. A. Carreira-Perpiñán and C. Williams, “On the Number of Modes of a Gaussian Mixture,” Res. Report EDI-INF-RR-0159 (School of Inf. Univ. of Edinburgh, Edinburgh, 2003).Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2008

Authors and Affiliations

  1. 1.Dorodnitcyn Computing CenterRussian Academy of SciencesMoscowRussia

Personalised recommendations